Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 1997, 5:03 PM MDT for Custer County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1997, 5:03 PM MDT (23:03 UTC)
- Expired
- Jun 4, 1997, 6:05 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Custer County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:05 PM MDT | Tornado F0 | Westcliffe, CO | A tornado briefly occurred in an open field southeast of Westcliffe. There was no known damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS1 KPUB 042306 RRA SVRPUB COC027-050005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 503 PM MDT WED JUN 4 1997 * SEVERE THUNDERSTORM WARNING FOR CUSTER COUNTY IN SOUTHEASTERN COLORADO * UNTIL 605 PM MDT * SOME LOCATIONS AFFECTED SILVER CLIFF BY 515 PM WESTCLIFF BY 515 PM * AT 500 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF SILVER CLIFF... 40 MILES WEST OF PUEBLO MOVING MOVING NORTH AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:59 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 1:59 PM MDT, 3 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 4 1997 CHALLENGE TONIGHT IS DETERMINING LOCATION...COVERAGE AND SEVERITY OF THUNDERSTORMS THIS EVENING. MODELS CONSISTENT ON PLACING THE AXIS OF MOST UNSTABLE AIR ALONG THE EAST SLOPES TONIGHT. MODELS ALSO HAVE THE CAP WEAKENING ALONG THIS AXIS...CAPES INCREASING AND UPSLOPE INCREASING. THIS IS CONSISTENT WITH CURRENT SATELLITE PICTURES WHICH CLEARLY SHOW AN INFLUX OF MOIST...UNSTABLE AIR ALONG THE EASTERN SLOPES AND INTO SOUTH CENTRAL COLORADO AT THIS TIME. SO...EXPECT THE MOST ACTIVITY ALONG THE EASTERN SLOPES AND OVER SOUTH CENTRAL COLORADO THIS EVENING. THE MOISTURE STREAM IS MOVING UP FROM NEW MEXICO WHERE PRECIPITABLE WATERS THIS MORNING TRIPPLED FROM READINGS TUESDAY MORNING. SO...SOME STORMS MAY BE HEAVY RAINERS...ESPECIALLY CONSIDERING THAT STEERING WINDS HAVE REALLY DROPPED OFF NOW WITH THE RIDGE IN PLACE. ADDITIONALLY...STORMS IN THE SOUTHERN FOOTHILLS VICINITY MAY BECOME SEVERE AS CAPES ARE PRETTY HIGH DOWN THERE. FURTHER EAST...GENERALLY EAST OF PUEBLO...MODEL GENERATED SOUNDINGS FOR THIS EVENING INDICATE THAT THE STRONG CAP EVIDENT IN 12Z SOUNDINGS WILL REMAIN MOSTLY INTACT. IN FACT...THE LATEST RUC HAS CIN INCREASING OVER THE EAST THROUGH EARLY EVENING. THIS LOOKS GOOD BASED ON CURRENT TEMPERATURES AT LAA AND LHX. PRESENT TEMPERATURES OUT THERE ARE ONLY IN THE LOWER AND MID 70S...WE|LL BELOW THE 90 DEGREE POTENTIAL IF THE CAP WERE BREAKING. SO...DO NOT EXPECT CONVECTION TO DEVELOP EAST OF ABOUT PUEBLO TONIGHT. LW
In the hours before
Special weather statement, Jun 4, 2:51 PM MDT, 2 hours 12 minutes before
COZ074-075-042155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12 MPH. OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA AREA...ALONG THE MOUNTAINS TO THE NEW MEXICO BORDER MOVING EAST AT 10 TO 15 MPH. FORTUNE
Special weather statement, Jun 4, 2:54 PM MDT, 2 hours 9 minutes before
COZ074-075-042155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12 MPH. OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA AREA...ALONG THE MOUNTAINS TO THE> NEW MEXICO BORDER MOVING EAST AT 10 TO 15 MPH. FORTUNE
Local storm report, Jun 4, 3:13 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT WED JUN 4 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0303 PM STONEWALL CO 1.75 INCH HAIL 06/04/97 LAS ANIMAS
Local storm report, Jun 4, 3:19 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT WED JUN 4 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0303 PM STONEWALL CO 1.75 INCH HAIL 06/04/97 LAS ANIMAS
Special weather statement, Jun 4, 4:48 PM MDT, 15 minutes before
COZ067-068-070-073-074-042350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS WILL BRING RAIN AND SMALL HAIL... AT 445 PM... RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHERN TELLER COUNTY. THESE THUNDERSTORMS WILL BRING HEAVY RAIN AND SMALL HAIL TO DIVIDE AND WOODLAND PARK BETWEEN 445 AND 530 PM. THE STORMS WERE MOVING EAST AT 5 TO 10 MPH. THUNDERSTORMS WERE ALSO OVER WESTERN PUEBLO AND WESTERN HUERFANO COUNTIES... PRODUCING HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. THE STRONGEST STORM AT 445 PM WAS NEAR RYE AND COLORADO CITY... MOVING EAST AT 10 MPH. PERSONS IN THESE AREAS SHOULD REMAIN ALERT AND MOVE TO SHELTER IF THREATENING WEATHER APPROACHES. THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. PERSONS SHOULD ALSO REMAIN ALERT FOR LOCAL FLOODING... AND SHOULD NOT TRY TO CROSS WATER OF UNKNOWN DEPTH ON ROADS. JKH
Special weather statement, Jun 4, 4:51 PM MDT, 12 minutes before
COZ067-068-070-073-074-042350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS WILL BRING RAIN AND SMALL HAIL... AT 445 PM... RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHERN TELLER COUNTY. THESE THUNDERSTORMS WILL BRING HEAVY RAIN AND SMALL HAIL TO DIVIDE AND WOODLAND PARK BETWEEN 445 AND 530 PM. THE STORMS WERE MOVING EAST AT 5 TO 10 MPH. THUNDERSTORMS WERE ALSO OVER WESTERN PUEBLO AND WESTERN HUERFANO COUNTIES... PRODUCING HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. THE STRONGEST STORM AT 445 PM WAS NEAR RYE AND COLORADO CITY... MOVING EAST AT 10 MPH. PERSONS IN THESE AREAS SHOULD REMAIN ALERT AND MOVE TO SHELTER IF THREATENING WEATHER APPROACHES. THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. PERSONS SHOULD ALSO REMAIN ALERT FOR LOCAL FLOODING... AND SHOULD NOT TRY TO CROSS WATER OF UNKNOWN DEPTH ON ROADS. JKH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 65 min |
| Jun 4, 3:17 PM MDT | Flash Flood Warning | PUB | Las Animas | 2 hr |
| Jun 4, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.